Free
Correspondence  |   July 1998
Transient Neurologic Symptoms when Phenylephrine is Added to Tetrocaine Spinal Anesthesia - An Alternative
Author Notes
  • Professor of Anesthesiology; Director, Pain Management Services; Department of Anesthesiology; University of Virginia Health Sciences Center; Charlottesville, Virginia 22906–0010
  • (Accepted for publication March 20, 1998.)
Article Information
Correspondence
Correspondence   |   July 1998
Transient Neurologic Symptoms when Phenylephrine is Added to Tetrocaine Spinal Anesthesia - An Alternative
Anesthesiology 7 1998, Vol.89, 275. doi:
Anesthesiology 7 1998, Vol.89, 275. doi:
In Reply:-Tanaka et al. [1] introduce an additional, intriguing factor (with an historical past) in the search for the explanation as to why phenylephrine might be associated with such a high incidence of transient neurologic symptoms (TNS). The subsequent comments by Sakura et al. [2] put this concern about sodium bisulfite into sharp perspective-a critical step that helps us maintain an appreciation for the clinical relevance of the actual doses of sodium bisulfite given and one that discourages us from unduly focusing on just one potential contributor.
Lambert [3] voices the anticipated reaction to the rhetorical emphasis of the Editorial View. [4] The valid question posed is, is tetracaine a safer anesthetic (whether it increases blood flow or not)? He provides the reasonable opinion that the answer is no. Further, we learn that commonly used local anesthetics share the potential for neurotoxicity. This is an important reality, especially as we consider the contemporary manifestions thereof through TNS.
John C. Rowlingson, M.D.
Professor of Anesthesiology; Director, Pain Management Services; Department of Anesthesiology; University of Virginia Health Sciences Center; Charlottesville, Virginia 22906–0010
REFERENCES
Tanaka M, Nishikawa T: Is phenylephrine or sodium bisulfite neurotoxic? Anesthesiology 1998; 89:272-273
Sakura S, Sumi M, Sakaguchi Y, Saito Y, Kosaka Y, Drasner K: The addition of phenylephrine contributes to the development of transient neurologic symptoms after spinal anesthesia with 0.5% tetracaine. Anesthesiology 1997; 87:771-8
Lambert DH: Transient neurologic symptoms when phenylephrine is added to tetracaine spinal anesthesia-An alternative. Anesthesiology 1998; 89:273
Rowlingson JC: Transient neurologic symptoms. Now, with phenylephrine? Anesthesiology 1997; 87:737-8